Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 17, NWS St. Louis, MO

March 23, 2023Audrain County, Boone County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 23, 2023, 12:18 AM CDT for Audrain County, Boone County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2023, 12:18 AM CDT (05:18 UTC)
Expired
Mar 23, 2023, 12:45 AM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Audrain County, MO, Boone County, MO

The radar

The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS53 KLSX 230518
SVRLSX
MOC007-019-230545-
/O.NEW.KLSX.SV.W.0017.230323T0518Z-230323T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1218 AM CDT Thu Mar 23 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Boone County in central Missouri...
  Northwestern Audrain County in central Missouri...

* Until 1245 AM CDT.

* At 1217 AM CDT, a severe thunderstorm was located 7 miles south of
  Higbee, moving east at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Sturgeon around 1230 AM CDT.

Other locations in the path of this severe thunderstorm include
Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9243 3925 9232 3928 9231 3934 9209
      3918 9203 3914 9248
TIME...MOT...LOC 0517Z 256DEG 46KT 3921 9247 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BRC
2 follow-up statements
767 
WWUS53 KLSX 230532
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1232 AM CDT Thu Mar 23 2023

MOC007-019-230545-
/O.CON.KLSX.SV.W.0017.000000T0000Z-230323T0545Z/
Boone MO-Audrain MO-
1232 AM CDT Thu Mar 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHEASTERN BOONE AND NORTHWESTERN AUDRAIN COUNTIES...

At 1232 AM CDT, a severe thunderstorm was located over Sturgeon,
moving east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9236 3925 9232 3928 9231 3934 9209
      3921 9204 3919 9236
TIME...MOT...LOC 0532Z 259DEG 44KT 3924 9223 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BRC
444 
WWUS53 KLSX 230541
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1241 AM CDT Thu Mar 23 2023

MOC007-019-230550-
/O.EXP.KLSX.SV.W.0017.000000T0000Z-230323T0545Z/
Boone MO-Audrain MO-
1241 AM CDT Thu Mar 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE AND
NORTHWESTERN AUDRAIN COUNTIES WILL EXPIRE AT 1245 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3925 9236 3925 9232 3928 9231 3934 9209
      3921 9204 3919 9236
TIME...MOT...LOC 0540Z 256DEG 46KT 3926 9211 

$$

BRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 11:50 PM CDT, 28 minutes earlier.

Area forecast discussion, Mar 22, 11:50 PM CDT, 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1150 PM CDT Wed Mar 22 2023

.SHORT TERM...  (Through Late Thursday Night)
Issued at 259 PM CDT Wed Mar 22 2023

There are two items in focus for the short term period. The first
will be the potential for thunderstorms across northern sections of
Missouri into west-central Illinois tonight. A few storms may
produce hail, though severe potential should be isolated. The second
and likely more concerning issue will be the increasing probability
for heavy rainfall, leading to flood potential in the later portion
of the period.

Latest surface analysis shows the warm front has lifted into
northern Missouri and stretches east into west-central Illinois.
Temperatures in the upper 40s/low 50s are separated from much milder
air to the south with low to mid-60s over central Missouri trending
upward into the low-70s over southwest Missouri. The warmer air mass
is compliments of the broken cloud deck, where sunshine has peeked
between the broken cloud deck. It also coincided with increasing
moisture with 50-60 degree dewpoints advancing northeast. he area
behind the front has stabilized thanks to a pronounced capping
inversion that resides around 5k feet. This should keep conditions
dry through this evening with the main focus being along the front
to the north.

The aforementioned boundary briefly becomes stationary over northern
Missouri into west-central Illinois tonight. It will be the primary
focus for convective development as surface low pressure rides along
the boundary out of eastern Kansas. The core of the LLJ jet begins
to strengthen after 00z over western sections of Missouri, peaking
at 50-60 kts in the overnight period. Moisture is funneled northeast
on the southwesterly flow rounding the mid-level ridging pattern
that is situated over the Gulf of Mexico. Guidance has been
consistently building MUCAPE to around 1500 J/kg over northern
Missouri between 03z and 06z, as fragmented upper vorticity ejects
east of the upper trough and provides upper ascent overhead. SPC
HREF paintball plots largely line up convection along and north of
Mexico/Hannibal, MO to Springfield, IL. NAMNest is the only real
outlier, which is about 20-30 miles further north. While convection
initially looks isolated to scattered, upper ascent should assist in
providing a bit of an uptick in activity between 06z and 09z.
However, by then, activity will likely become more clustered than
isolated. While Bufkit overviews look a bit healthier with slightly
thicker CAPE signatures above a strong, shallow inversion, hail to
around one inch in diameter will likely be isolated and confined to
initial development with the stronger updrafts that is able to tap
into steeper mid-level lapse rates of around 7 to 7.5C with activity
moving east along the boundary through 10z or so.

The aforementioned boundary will begin to move south as a cold
front, assisted by high pressure building south out of the Dakotas.
Additional precipitation along the approaching front is not expected
to be severe after the initial activity moves east. All indications
are pointing at an anomalously moist environment running ahead of
the boundary, where PWAT values approach 1.5 inches and run 2-3
standard deviations above normal. The front begins to sink south
toward I-70 through the late morning, which will keep northern
sections of the CWA 15-20 degrees cooler than areas to the south.
Initially, the front will experience a bit of a lull in activity
before additional disturbance drive northeast out of the southern
plains an along the boundary. Guidance continue to pick up on the
potential for heavy rain to impact area along and south of I-44 in
MO and along and south of I-70 in IL. DESI grand ensemble data
has jumped significantly with regard to probabilistic indications
for 2 inches or more, going from just 30-40 percent yesterday to
above 70 percent today. The timeframe has just come inside the
PMM/LPMM window showing a stripe 2-3+ inches extending from
southwest MO through southwest IL, perhaps as far north as the St.
Louis Metro. Given the the trends higher confidence has justified
a flood watch for southern sections of the CWA beginning 00z
Friday as 3-6 hour flood guidance over the affected area is
roughly between 2-2.5 inches. Heavy rain will become likely
between the 00z to 03z period Friday (Thursday night), all running
ahead of the main upper trough that will work east as we head
into Friday. This initial round will run slightly north that the
second round, which will be discussed in the long term section.

Maples

.LONG TERM...  (Friday through Next Wednesday)
Issued at 259 PM CDT Wed Mar 22 2023

Active weather will continue into the long range period as a cold
front slowly sags through southern sections of the CWA. The
initial plume of moisture progresses west to east just prior to
the period, leaving behind an initial round of 1-2+ inches along
the I-44 corridor and east-northeast into southwest Illinois.
While there is a lull between the first round and the second
round, light to moderate scattered rainfall will be accompanied by
periodic waves of more persistent precipitation through the
daytime period.

The amplified upper trough finally begins to push east of the
Rockies Friday afternoon, developing a surface low over the southern
Plains and driving in northeast into the area Friday evening. There
is likely to be yet another round of heavy rainfall as broad upper
ascent accompanies the surface low riding along the cold front.
Exactly where the boundary resides will be key in either limiting
the impact or exacerbating it. Should the front makes at least some
southward progress, the second wave will orient a slightly south of
the first wave. However, if the front stalls and hangs up with
little progress, it could spell further trouble for areas that were
already affected by heavy rainfall in the first round. The second
round has the potential to produce another 1-2+ inches over far
southeast MO and southwest IL. Any areas unlucky enough to be
impacted by both rounds could see very localize amounts exceed 4
inches. While aerial flooding is certainly a concern, smaller
streams, creeks and rivers will most certainly rise, in addition
to making low water crossings impassable. Those planning to travel
in area with low water crossings should be mindful that this
amount of rainfall will pose a threat to life if they attempt to
cross in areas where water is expected to rise quickly.

The system deepens and moves northeast with some showers lingering
into early Saturday. Surface high pressure will build in under long
wave upper troughing heading into the weekend. Temperatures cool
near or slightly below normal. Upper flow becomes zonal once again
next week and while there is naturally increasing spread in time,
there are indications that the pattern could become active heading
into the midweek period.

Maples

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1116 PM CDT Wed Mar 22 2023

A warm front is slowly advancing north of KCOU, but looks to be
stalling just south of KUIN. CIGs of varying heigts exist at the
terminals, which is expected to be the trend through the night.
Scattered thunderstorms, some of which may contain large hail,
will continue to threaten the mid-Missouri terminals and KUIN
through the next several hours. Eventually tomorrow morning, the
front will begin a slow march south and spark widespread showers
and thunderstorms. The threat for thunderstorms and impactful
CIGs/VSBYs will likely linger at the mid-Missouri and St. Louis
metropolitan terminals through the duration of the TAF period and
beyond.

MRB

&&

.HYDROLOGY...
Issued at 640 PM CDT Wed Mar 22 2023

The heavy rain that is forecast across southeast MO and southern IL
is likely to cause flooding along many creeks and rivers in that
area. This is the primary reason for the Flood Watch that has been
issued, although isolated flash flooding outside of main creeks and
rivers is possible as well if persistent thunderstorms occur.

Although the official river forecasts currently only include
forecast rainfall through part of the event (48 hours), a look at
the extended probabilistic forecasts show the potential for minor to
moderate flooding over the next few days at many locations. Of
particular concern in our forecast area are points in the Meramec
River Basin (including the Bourbeuse River at Union and the Big
River at Byrnesville), the Gasconade River Basin, the Kaskaskia
River Basin primarily at Vandalia, IL, and the Black River at
Annapolis. It is likely at this point that most locations in these
basins will reach flood stage, with a very real possibility that
several sites could reach moderate flood stage. The crest heights
will depend where the heaviest rain ultimately falls. While
confidence is high that heavy rain will fall, and that river
flooding will occur, the details on when, where, and to what extent
will not be fully known until the rain falls. It is possible that
River Flood Warnings may be issued as early as midday Thursday based
on forecast rainfall at higher confidence points, although those
with interests along the rivers will want to pay attention to
forecast updates as the crest heights will change once the extent of
the rain that has fallen in the basins is known.

Other smaller creeks within the Flood Watch may also reach flood
stage including the Joachim Creek at DeSoto and the Dardenne Creek
at St Peters. These are much smaller basins so the extent of the
rises experienced here will be very dependent on exactly where the
heavy rainfall axis sets up. It is still possible that heavy rain
stays south of these basins, although if it expands northward then
flooding becomes more likely.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from Thursday evening through late Friday night for
     Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
     Madison MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch from Thursday evening through late Friday night for
     Bond IL-Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe
     IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 22, 2:43 PM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
243 PM CDT Wed Mar 22 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
243 PM CDT Wed Mar 22 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms across parts of the area
tonight. Isolated severe storms could produce large hail over
central and northeast Missouri and west central Illinois.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of thunderstorms will continue over parts of the area
Thursday into Friday. Isolated severe storms could produce large
hail over the area on Thursday morning.

Heavy rain is possible late Thursday into Friday morning over parts
of east central and southeast Missouri as well as southwest Illinois
where a Flood Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed tonight.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:18 AM CDTRiver Flood WarningLSXCrawford, Washington4 days
Mar 23, 10:18 AM CDTRiver Flood WarningLSXCrawford5 days
Mar 23, 10:18 AM CDTRiver Flood WarningLSXJefferson, Saint Louis21 days
Mar 23, 10:18 AM CDTRiver Flood WarningLSXFranklin, Jefferson7 days
Mar 23, 10:18 AM CDTRiver Flood WarningLSXJefferson, Saint Louis6 days
Mar 23, 10:18 AM CDTRiver Flood WarningLSXJefferson, Saint Louis21 days
Mar 23, 10:18 AM CDTRiver Flood WarningLSXJefferson, Saint Louis6 days
Mar 23, 11:24 AM CDTRiver Flood WarningLSXFranklin4 days
Mar 23, 11:57 AM CDTRiver Flood WarningLSXJefferson4 days
Mar 23, 11:58 AM CDTRiver Flood WarningLSXReynolds4 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.